Economics at your fingertips  

Mapping distributions in non-homogeneous space with distance-based methods

Éric Marcon and Florence Puech ()
Additional contact information
Éric Marcon: AgroParisTech, UMR Amap, Univ. Montpellier, Cirad, CNRS, INRAE, IRD
Florence Puech: Université Paris-Saclay, INRAE, AgroParisTech, Paris-Saclay Applied Economics

Journal of Spatial Econometrics, 2023, vol. 4, issue 1, 1-16

Abstract: Abstract Distance-based methods (DBMs) are frequently used to analyze spatial structures in economics. Results provided by DBMs are particularly effective for the precise detection of spatial concentration, dispersion or absence of significant patterns at any scale. The utility of plotting the results of DBMs in homogeneous space has already been shown. However, no consideration has been given to mapping results in non-homogeneous space. This paper aims to fill this gap. We provide a technique to map local values when using a relative DBM. We illustrate its advantages at first on a theoretical case and then on a real case drawing on contagious disease data on trees in a Parisian park. Data and R code are given for reproducible research. In both cases, we show that local plotting can enable a more accurate spatial characterization of the underlying patterns. To give an example, our empirical results on infested maple trees support evidence of the existence of a contagion disease because they appear to be located in areas where maples are relatively spatially concentrated.

Keywords: Distance-based methods; M-function; Spatial structure; Spatial distribution; Parisian trees; Contagion (search for similar items in EconPapers)
JEL-codes: C10 C60 Q50 (search for similar items in EconPapers)
Date: 2023
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s43071-023-00042-1

Access Statistics for this article

Journal of Spatial Econometrics is currently edited by Giuseppe Arbia, Lung Fei Lee and James LeSage

More articles in Journal of Spatial Econometrics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2024-02-20
Handle: RePEc:spr:jospat:v:4:y:2023:i:1:d:10.1007_s43071-023-00042-1